I am female, 45 yr. old, also a flight attendant of 23 years. 4 nights ago, while overseas and lying in bed, I felt a strange sensation on my right eyelid, almost like a twitch, then swelling. I looked in the mirror and immediately my entire right eyelid was swollen and purple, almost black even. I could only suppose a vein or blood vessel had ruptured. I applied ice, but the next morning it was even worse. I was checked by a medic before the flight, and told it was a ruptured vessel, though the worse he had ever seen. I was told it was safe to fly the 8 hours back to the U.S. Immediately after takeoff the pressure worsened, and the bruising began to go to my under eye area. Slight headache and pain in sinus area on right. When I arrived in the U.S. I went to my airline's company clinic and was diagnosed as hematoma due to vessel rupture, and that it was the worst he had seen as well. He told me to lie flat as much as possible and to ice several times during the day. Now the bruising has obviously spread to my undereye and cheek area, and sinus is still congested with some blood. Should I be concerned with this much blood/clotting and the cabin pressure of flying? I worry about a clot moving, causing a stroke or such. Is there anything else I can do to expedite the clearing of the severe bruising? The white of my eye is white, and I have no vision problems. I would appreciate your advice.
Your problem is not normal and needs evaluation and careful follow-up. Your personal physician should do a "coagulation panel" on your blood to be sure you do not have one of several blood disorders that can cause easy bruise-ability or free bleeding with failure to clot.
You should see an ophthalmologist, possible an oculoplastic surgeon for a comprehensive medical eye examination and careful follow up. In some cases this can be caused by abnormal blood vessels in the eyelid or in the eye socket around or behind the eye.
If it reoccurs you may need to also see an Ear Nose Throat doctor to examine the nose and sinus. You may need an MRI/MRA or other study of the head/sinus/orbit.
The risk of a stroke in the brain with this type of history should be extremely low. Most of the poeple I have seen with this problem are on blood thinners such as coumadin (warfarin), heparin, aspirin or are drugs that make a person bruise easily such as predinisone/cortisone, or have had abnormal vascular benign growths (venous angiomas) in the eyelids.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.